Drug-induced liver injury in clinical practice: Pharmacist as a pillar of medication safety
Abstract
Hepatotoxicity is the most frequent reason for post-marketing withdrawal of medicines, yet in clinical practice drug-induced liver injury (DILI) remains a diagnosis of exclusion with no confirmatory biomarker. In the Prospective European DILI Registry, antibacterials (40%) and antineoplastic/immunomodulating agents (27%) were most often implicated, chiefly amoxicillin-clavulanate, flucloxacillin, atorvastatin, nitrofurantoin, infliximab and immune checkpoint inhibitors, while 7% of cases were attributable to herbal and dietary supplements (a share reaching 20% in other prospective networks). The lecture takes the perspective of a clinical pharmacist, linking real cases to tools applicable at primary and secondary/tertiary levels of care. Selected cases illustrate hepatocellular, cholestatic and mixed patterns of injury classified by the R value, each covering one step of the EASL diagnostic pathway: reconstruction of the complete medication history including over-the-counter products and supplements, assessment of latency and dechallenge, recognition of Hy's law, and structured causality assessment using the RUCAM/RECAM scales. Particular attention is given to distinguishing DILI from decompensation of underlying liver disease and from transient transaminase elevation reflecting adaptation, since misattribution leads as often to unnecessary withdrawal of effective therapy as to missed injury. Available resources, drug-stopping criteria, laboratory monitoring intervals and dose adjustment based on the summary of product characteristics will be presented, together with the limitations of the Child-Pugh classification. The aim is that pharmacists leave with an applicable algorithm for early recognition and management of DILI.